Hail, Crook
- When
- May 29, 3:17 PM MST
- Where
- Crook County, 7.73 mi SSE of Sundance
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.310, -104.310
A thunderstorm briefly became severe south of Sundance, producing large hail and wind gusts to near 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe south of Sundance, producing large hail and wind gusts to near 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 29, 12:37 PM MST, 2 hours 40 minutes earlier. Its key messages:
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 137 PM MDT Wed May 29 2024 .KEY MESSAGES... - Thunderstorms this afternoon and evening; Severe storms are expected with damaging wind and large hail the primary hazards. - Active pattern continues through the weekend with daily chances of showers and storms. - Trending warmer by Saturday, with seasonable to above average temperatures expected next week. && .DISCUSSION...(This Evening Through Wednesday) Issued at 134 PM MDT Wed May 29 2024 Upper level analysis shows upper ridge sliding eastward into the Upper Midwest with upper trough axis centered through central Idaho. Water vapor imagery shows shortwave pushing into eastern Montana with ascent notable on IR/WV beginning to overspread Montana and Wyoming. At the surface, diffuse low pressure/surface trough extends from northeastern Wyoming southward into eastern Colorado with a cold front extending from central Montana into western Wyoming. A band of convection has formed east of the Bighorns and has pushed into Campbell County. Additional thunderstorms are expected to form across northeastern Wyoming and western South Dakota over the next 1-3 hours, spreading eastward through the afternoon and evening, some of which are expected to be strong to severe. Ample instability is in place (MUCAPE ~1000-2000 J/kg) with steep lapse rates (~8-9C/km) atop a well-mixed boundary layer. Given the dry boundary layer, MLCAPE is muted (~500-1250 J/kg) and MLCIN has been slow to erode across western SD. Expect the remain MLCIN to weaken over the next 1-2 hours with continued heating and increasing upper ascent. Additionally, the dry/well-mixed BL has resulted in DCAPE ~1200 J/kg (per SPC mesoanalysis), which will persist through the evening hours. Forecast soundings show rather meager bulk shear (EBWD ~25-30 knots); hodographs show ample curvature and shear within the lowest 3 km, although modest winds aloft will limit the overall shear available. Storm mode is expected to be multi-cellular with transient supercellular characteristics. Given these ingredients coupled with anticipated storm mode, expect mainly a damaging wind threat through the evening. Regarding hail potential - modest shear will limit storm organization, although sufficient instability exists for large hail. Additionally, forecast soundings show relative lack of CAPE below the freezing layer, which will result in increased residence time for any parcel within the hail growth zone - this will help mitigate the lack of shear throughout the cloud bearing layer. Ultimately, expect the best hail threat will be limited to any stronger, longer lasting updraft cores. Deterministic and ensemble guidance both depict fairly active, zonal flow through at least mid-week next week. This would result in near daily chances of showers and thunderstorms the rest of this week into next week. Cooler temperatures will prevail tomorrow and Friday behind the surface cold front before more zonal/southwesterly flow resumes for next week and temperatures warm. Temperatures across the higher elevations of the Black Hills are likely to fall into the mid 30s tonight and Thursday night; some snow may mix in with rain across the higher elevations of the Black Hills Thursday night/Friday morning, although no accumulation is expected. Ensembles and cluster analysis highlight broad ridging building across the western half of the country by mid-week next week. && .AVIATION...(For the 18Z TAFS Through 18Z Thursday) Issued At 1043 AM MDT Wed May 29 2024 Breezy southeasterly winds will continue across the western SD plains this afternoon. Scattered thunderstorms are expected to develop across northeastern WY early this afternoon, spreading eastward into western SD later this afternoon and early evening with the surface trough. At this time expecting storms to develop just east of KGCC, but moving into KRAP around 00Z. Another round of showers/storms will develop later this evening with the cold front, which could affect both KGCC and KRAP. MVFR/IFR conditions with gusty, erratic winds and hail may be encountered in and around any storms. Additionally, some brief LLWS will be possible across south central SD tonight as the trough moves through. Behind the cold front, winds will become northwesterly and somewhat breezy. Showers/storms will dissipate early Thursday morning. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION/KEY MESSAGES...SE AVIATION...Pojorlie
Hazardous Weather Outlook National Weather Service Rapid City SD 329 AM MDT Wed May 29 2024 SDZ001-002-012-013-024>031-041-042-072>076-078-WYZ057-059-060- 301300- Harding-Northern Perkins-Butte-Northern Meade Co Plains- Northern Black Hills-Northern Foothills-Rapid City- Southern Foothills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Western Fall River- Northern Oglala Lakota-Sturgis/Piedmont Foothills- Southern Meade Co Plains-Hermosa Foothills-Eastern Fall River- Southern Oglala Lakota-Southern Perkins-Wyoming Black Hills- Newcastle-Northeastern Crook- 329 AM MDT Wed May 29 2024 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today, meaning that scattered severe storms are possible. Primary hazards include damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There will be near daily chances for thunderstorms through the weekend into next week. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ014-032-043-044-046-047-077-WYZ054>056-058-301300- Ziebach-Haakon-Northern Jackson-Bennett-Mellette-Todd- Southern Jackson-Northern Campbell-Southern Campbell- Western Crook-Weston County Plains- 329 AM MDT Wed May 29 2024 /429 AM CDT Wed May 29 2024/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms today, meaning that isolated severe storms are possible. Primary hazards include damaging wind and large hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There will be near daily chances for thunderstorms through the weekend into next week. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ049-301300- Tripp- 429 AM CDT Wed May 29 2024 This Hazardous Weather Outlook is for portions of south central South Dakota. .DAY ONE...Today and Tonight There is a chance for thunderstorms this afternoon and evening. While some storms may be strong with gusty winds and hail, severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated strong to severe thunderstorms are possible on Thursday. Primary hazards will be damaging winds and large hail. There will be near daily chances for thunderstorms Friday through the weekend into next week. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
227 PM MDT Wed May 29 2024
WYZ054>058-292115-
Northern Campbell WY-Wyoming Black Hills WY-Western Crook WY-
Southern Campbell WY-Weston County Plains WY-
227 PM MDT Wed May 29 2024
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL CAMPBELL...
NORTHWESTERN WESTON AND SOUTHWESTERN CROOK COUNTIES THROUGH 315 PM
MDT...
At 226 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 2 miles southwest of Oshoto to 10 miles
southeast of Coal Creek Mine. Movement was east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Moorcroft around 230 PM MDT.
Keyhole Reservoir around 235 PM MDT.
Carlile around 245 PM MDT.
Pine Haven around 250 PM MDT.
Devils Tower National Monument around 255 PM MDT.
This includes Interstate 90 in Wyoming between Mile Markers 141 and
167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Wyoming.
&&
LAT...LON 4465 10468 4383 10472 4387 10528 4455 10518
TIME...MOT...LOC 2026Z 249DEG 17KT 4457 10499 4391 10510
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
PojorliePreliminary Local Storm Report
National Weather Service Rapid City SD
231 PM MDT Wed May 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM Hail 3 NNE Rozet 44.32N 105.19W
05/29/2024 E1.25 inch Campbell WY Trained Spotter
Accompanied by 40 mph winds and heavy rain
&&
NWSPreliminary Local Storm Report
National Weather Service Rapid City SD
254 PM MDT Wed May 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM Tstm Wnd Gst 4 ESE Rozet 44.26N 105.13W
05/29/2024 M57 mph Campbell WY Trained Spotter
Accompanied by dime size hail and brief heavy rain
&&
NWSPreliminary Local Storm Report
National Weather Service Rapid City SD
321 PM MDT Wed May 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM Non-Tstm Wnd Gst 8 E Prairie City 45.53N 102.64W
05/29/2024 M50 mph Perkins SD Mesonet
&&
WFO UNRSpecial Weather Statement
National Weather Service Rapid City SD
330 PM MDT Wed May 29 2024
SDZ001-012-292215-
Butte SD-Harding SD-
330 PM MDT Wed May 29 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN HARDING AND NORTHWESTERN
BUTTE COUNTIES THROUGH 415 PM MDT...
At 330 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles east of Ekalaka to 6 miles west of
Antelope Butte. Movement was northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Camp Crook, Gustave, and West Short Pines around 335 PM MDT.
Harding around 355 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northwestern South Dakota...and northeastern Wyoming.
&&
LAT...LON 4501 10367 4492 10405 4499 10407 4501 10404
4594 10404 4595 10394
TIME...MOT...LOC 2130Z 226DEG 15KT 4591 10420 4502 10393
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
PojorlieSpecial Weather Statement
National Weather Service Rapid City SD
412 PM MDT Wed May 29 2024
SDZ001-012-013-292300-
Butte SD-Northern Meade Co Plains SD-Harding SD-
412 PM MDT Wed May 29 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN HARDING...EASTERN
BUTTE AND CENTRAL MEADE COUNTIES THROUGH 500 PM MDT...
At 412 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northwest of East Short Pines to 4
miles northwest of Owl Butte. Movement was northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Redig, Crow Buttes, Haystack Buttes, and East Short Pines around
420 PM MDT.
Hoover and Dears Ears Butte around 440 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northwestern and west central South Dakota.
&&
LAT...LON 4560 10353 4474 10289 4466 10339 4534 10392
TIME...MOT...LOC 2212Z 245DEG 17KT 4538 10377 4477 10329
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
PojorlieThe Rapid City radar (KUDX), 120 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
The spotter estimated wind gusts at around 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178448, 1178450.